Bluelight

Thread: Swollen limbs from injecting heroin?

Results 1 to 3 of 3
  1. Collapse Details
    Swollen limbs from injecting heroin? 
    #1
    What causes swollen limbs in injecting drug users?
    I saw a lot of injecting heroin users whose finger were swollen. They had really big hands like big paws which looks especially strange in light-weighed woman.
    I first thought, it's a circulation problem because of the injections. But it seems that the problem is in most people much stronger after waking up and much less severe in the evening. So I am not sure if it is really circulation.
    It could be an edema because of heart or liver failure as consequence of many years of drug abuse. But how should an edema be strongest in the morning and disappear in the evening? Or is this possible because of the movements of the limbs?
    Now I saw such symptoms in myself. From time to time when I wake up, I realize that my legs and/or my hands (fingers) are swollen. After maybe an hour or so, everything is normal again.
    I stopped injecting heroin maybe 3-4 months ago. I really injected great amounts of heroin every day. I think, I got circulation problems from the many injections. Because it became impossible to find veins in arms, legs, hands, ... anymore, I started the inject in the groin maybe 3 years ago. Maybe one year ago, varicose veins showed. So there probably is a circulation problem.
    Sometimes my finger tips are getting cold. This also happens when it is not too cold. I know that I have no thrombosis but nothing more. A doctor shall examine my blood circulation the next week.
    What could be the cause that fingers and legs are swollen only in the morning? Why does it get better after some time of being awake and walking?
    I tried to find some more information but a search for "heroin swollen limbs" or something like that only gives me links to something like "Help. I hit an artery" or something like that.
    Any information what could cause this swollen limbs or maybe water in hands and feet?
    First I like to know what it really is and how it could happen and then I'd like to know what complementary therapy would be useful.
    Reply With Quote
     

  2. Collapse Details
     
    #2
    Bluelight Crew effie's Avatar
    Join Date
    Feb 2010
    Location
    UK
    Posts
    13,155
    A few things could cause it. If someone is currently injecting then it could be an infection - this causes swelling, redness, heat and pain - injecting in your hands has a high risk of missing because the veins are smaller and tend to roll, and missed shots can cause soft tissue infection. You can also get inflammation/infection of the veins themselves, called plebitis, or absceses.

    It could be oedema - if you damage your veins so they collapse then collateral veins form, but they aren't as efficient as the original veins and if you do enough damage then the drainage from the hands can be impaired, causing oedema. This is worse in the mornings because overnight your hands are still, and also when you lie down blood tends to pool more in the extremities. When you get up and start moving then the fluid drains away.

    it could also be unrelated to injecting - some forms of arthritis cause swollen fingers/hands and are worse in the mornings, and as you say, liver or heart failure can also cause oedema, which again is worse in the mornings for the reasons given above.

    These are just some general thoughts. Bluelight is not a medical forum, and a doctor would need to examine your arms and take a history, and maybe do some further tests such as blood tests or x-rays before they came up with a diagnosis. While complimentary therapy can be beneficial for many people, it does not replace Western medicine (it is "complimentary" or works alongside it) so it is really important that you get seen by a doctor. Hopefully it is nothing but there are some potentially serious causes (such as lover or heart problems, or arthritis) which need to be excluded, otherwise they will get worse and could make you very unwell. I am glad to hear that a doctor is seeing you next week.

    I am going to move this over to Other Drugs as they handle injection complications, but there is not really any safe advice we can give other than go to a doctor. Good luck

    BDD > OD
    Reply With Quote
     

  3. Collapse Details
     
    #3
    Moderator
    Other Drugs

    Join Date
    Jan 2012
    Location
    السلام عليكم Release my Mind... From your Grip.. Poison, poisooonn! Invading, invaaading! Reveal my Soul.
    Posts
    11,778
    Please read our IV Complications thread

    There is not much advice we can give you besides, proper diet and exercise (50 minutes per day, five days a week).

    Please see a doctor about your circulatory issues as it could have very serious consequences if you wait too long.
    Reply With Quote
     

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •